Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 129, NWS Dodge City, KS

June 2, 1999Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 1999, 10:42 PM CDT for Ford County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1999, 10:42 PM CDT (03:42 UTC)
Expired
Jun 2, 1999, 11:15 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ford County, KS

The radar

The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 10:51 PM CDTThunderstorm Wind 56Bloom, KS
Jun 2, 11:00 PM CDTThunderstorm Wind 61Howell, KSTore a tin roof off a shed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 6:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

009 
WUUS1 KDDC 030340 RRA
SVRDDC
KSC057-030415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1042 PM CDT WED JUN 2 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FORD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 1115 PM CDT

* AT 1040 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM IN THE VICINITY OF DODGE CITY... MOVING NORTHEAST AT
  25 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHERN FORD COUNTY
  DODGE CITY                  BY 1050 PM

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

$$

SLEIGHTER/HUNTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:38 PM CDT, 7 hours 4 minutes earlier.

Area forecast discussion, Jun 2, 3:38 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT WED JUN 02 1999

MAIN CHALLENGE THIS FORECAST IS TIMING OF NEXT SHORT WAVE AND
RESULTANT SEVERE WEATHER IN WESTERN THIRD OF AREA.

20Z SFC CHART SHOWING 60+ DEW POINTS PUNCHING UP INTO LBL
AREA...WITH 70+ DEW POINTS ABOUT 100 MILES UPSTREAM IN WEST-CENTRAL
OKLAHOMA AND TEXAS PANHANDLE.  FEW TCU POPPED AROUND 1945Z IN
STEVENS...GRANT AND HASKELL COUNTIES...SO CONVECTIVE TEMPS HAD
BEEN REACHED.  THINK AS UPPER 100+ JET AT 3H OVER NEW MEXICO EJECTS
NORTHEASTWARD...SEVERE STORMS WILL FIRE IN NE NEW MEX AND TX PNHNDL
FIRST...AND EDGE NORTHWARD INTO SOUTHWEST KANSAS AS UPPER FLOW
BRINGS MORE LIFT NORTHEASTWARD.

MODIFIED 18Z SOUNDING AT DDC SHOWED LI OF -7 AND KI OF 30 BY
00Z...CAPE OF 2500 AND 0-2KM HELICITY OF 45.  FZL LEVEL HAD RAISED
SINCE 2/12Z FROM 12700 TO 13800 FEET AT 18Z.  THUS...LOWER LAYERS OF
ATMOSPHERE HAVE BECOME INCREASINGLY MORE UNSTABLE.  FRONTAL BOUNDARY
IS MOVING NORTH THROUGH NORTHERN OKLAHOMA AT 20Z...AND WILL SERVE AS
FOCUS BOUNDARY FOR STORMS THIS EVENING.  THINK THE GREATEST
THREAT WILL BE HAIL AND DOWNBURST OUTFLOW WINDS.  AFTER 5H/3H JET
GETS OVERHEAD ABOUT 03-05Z...THINK THERE WILL BE A MORE FAVORABLE
SHEAR ENVIRONMENT FOR MESOCYCLONES AND POSSIBLE TORNADOES.  AGREE
WITH SPC ON MOD RISK IN SW KANSAS.

FOR TEMPS...STAYED CLOSE TO FWC/FAN GUIDANCE AS THEY WERE CLOSE AND
LOOKED REASONABLE.

EXTENDED DISCUSSION...
LATEST CONCERN FOR THE WEEKEND SEVERE POTENTIAL IS THE SPEED OF THE
NEXT UPPER LOW FORECAST TO CROSS THE WESTERN HIGH PLAINS INTO
SUNDAY. IF ONE BUYS THE CANADIAN...THEN THE SEVERE POTENTIAL WOULD
EXIST TO THE CWA'S EAST WITH MOST OF THE CWA BEHIND THE DRYLINE.
HOWEVER...THE SLOWER MRF WOULD SUGGEST A GREATER POTENTIAL FOR
SEVERE. ATTM...WILL LEAVE IN THE SLIGHT CHC FOR THE WEEKEND. TEMPS
THROUGHOUT THE EXTENDED PERIOD WILL BE ABOVE NORMAL.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 063/085 063/088 062 43-
GCK 062/085 060/086 062 53-
EHA 056/082 055/086 058 61-
LBL 064/085 061/087 060 53-
HYS 065/083 063/085 062 53-
P28 068/088 066/089 065 441N

.DDC...NONE.

BURKE/MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:07 PM CDTSevere Thunderstorm WarningDDCSeward48 min
Jun 2, 9:41 PM CDTSevere Thunderstorm WarningDDCHaskell49 min
Jun 2, 10:07 PM CDTSevere Thunderstorm WarningDDCGray48 min
Jun 2, 10:11 PM CDTSevere Thunderstorm WarningDDCClark49 min
Jun 2, 10:15 PM CDTSevere Thunderstorm WarningDDCGray50 min
Jun 2, 10:18 PM CDTSevere Thunderstorm WarningDDCMeade32 min
Jun 2, 10:22 PM CDTSevere Thunderstorm WarningDDCFord48 min
Jun 2, 10:47 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min
Jun 2, 10:55 PM CDTSevere Thunderstorm WarningDDCClark35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.